Thunderstorm Wind, Anderson
- When
- July 20, 11:45 PM EST
- Where
- Anderson County, 0.56 mi E of Peak
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.070, -84.110
A few trees were blown down.
Thunderstorms tracked southeast during the overnight hours, with a few producing damaging wind gusts that blew down trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms tracked southeast during the overnight hours, with a few producing damaging wind gusts that blew down trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 8:54 PM EST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 954 PM EDT Wed Jul 20 2022 .UPDATE... EVENING UPDATE. && .DISCUSSION... Showers and thunderstorms are ongoing in central Kentucky ahead of a weak front located near the Ohio River. These storms continue to intensify as the environment consists of >3,000 J/kg of MLCAPE and fairly weak overall shear. Based on the latest high-res model guidance, a developing complex is forecast to move into the region around midnight into the early morning hours. This will continue the concern for damaging winds, in addition to localized flooding, following heavy rainfall that occurred earlier. As such, PoPs were updated to encompass these trends with a focus on northern areas for the highest values. Also, dew points were increased slightly to reflect the higher values that continued into this evening. Otherwise, the forecast remains on track with only minor adjustments made. BW && .AVIATION... 00Z TAF DISCUSSION. A few pop up storms are anticipated this evening with one ongoing near CHA. Otherwise, the main story will be the arrival of storms from the northwest that are currently located near the Ohio River. These storms will likely impact all of the terminals between 05Z and 10Z with potential for strong winds and reduction to MVFR or lower. Then after these storms, MVFR ceilings may linger at TYS and TRI into the daytime hours with generally southerly to southwesterly winds continuing. Additional storms are possible later in the afternoon but will likely be more limited in coverage. BW && .PREV DISCUSSION... /ISSUED 312 PM EDT Wed Jul 20 2022/ SHORT TERM...(Tonight and Tomorrow)... Key Messages: 1. Showers and thunderstorms are likely around and after midnight tonight. Damaging wind gusts and heavy rainfall/localized flooding will be the main threats. 2. Another round of showers and thunderstorms are expected tomorrow with the best chance in the afternoon. Discussion: Multiple rounds of showers and thunderstorms will be possible this forecast period as the wet pattern continues. In the upper levels, a trough is moving through the Ohio Valley tonight. The Tennessee Valley will be in northwesterly flow aloft with the possibility of a minor shortwave or two moving through the region. Luckily, with the overnight timing, instability will be low with CAPE around 1000 J/kg. However, with dew points in the lower 70s if a minor wave does move through, a few strong to severe storms will be possible with the main threat of damaging winds. Some high res ensemble guidance shows a line of storms weakening as it approaches and moves through the region around or after midnight. If storms are able to remain organized, high rain rates are possible with PWat values around 1.8 to 2 inches across the Valley. The official forecast calls for 1 inch of rain or less tonight but if strong storms develop locally higher totals will be likely and may lead to flooding issues in places prone to flooding or places that have recently received a lot of rain. Another round of showers and thunderstorms are likely tomorrow afternoon as a cold front slowly sags southward. The I-75 to I-81 corridor and eastward will have the best chance for showers and thunderstorms tomorrow afternoon. With high instability expected tomorrow afternoon, a few strong to severe storms cannot be ruled out. A wind shift indicating frontal passage is predicted tomorrow afternoon for the northern and western parts of the region. Despite the cloud cover, highs will be warm in the upper 80s and near 90. McD LONG TERM...(Thursday night through Wednesday)... Key Messages: 1. Hot and humid for the weekend and into next week. Heat indices of 100+ in the central/southern valley over the weekend and into next week. Discussion: Some lingering showers and thunderstorms may remain in the mountains and southern valley Thursday night and into the early morning hours of Friday in wake of the frontal boundary. By mid morning on Friday the boundary will be south of our area and mid/upper level ridging will start to build, which leads us into a hot and humid pattern for the weekend. Heat indices will likely be in the triple digits in many places throughout the central and southern Tennessee valley over the weekend and into next week. Daily high temperatures are expected to climb into the 90s, which will be exaggerated by dewpoints in the mid 60s and 70s. It is advised to practice heat safety during the afternoon and early evening hours when temperatures are expected to be at their highest. Most areas are likely going to remain dry this weekend, but a stray diurnal shower cannot be entirely ruled out. More active weather is likely next week with shortwave energy and a possible front drifting towards us from the Ohio Valley. This could bring more significant chances for rain back into the forecast on Tuesday and into the middle of next week, but there is still uncertainty about the timing. Williams && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 75 92 72 94 72 / 30 40 30 10 0 Knoxville McGhee Tyson Airport, TN 73 89 71 93 71 / 70 50 10 10 0 Oak Ridge, TN 73 90 70 93 70 / 70 40 0 0 0 Tri Cities Airport, TN 70 87 67 91 66 / 60 40 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 946 PM EDT Wed Jul 20 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220200- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 946 PM EDT Wed Jul 20 2022 /846 PM CDT Wed Jul 20 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Scattered showers and thunderstorms will continue tonight and into the early morning hours. A few of these storms may be strong to severe, with the primary threats being damaging wind gusts and very heavy rainfall that could cause localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will be possible Thursday along an incoming frontal boundary. A few of these storms could be strong to severe with gusty winds, and heavy rainfall being the main threats, with the highest risk being in southeast Tennessee and southwest North Carolina. Over the weekend and into next week, temperatures in the central and southern Tennessee valley will climb into the mid and upper 90s, with heat index values exceeding 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
810 PM EDT Wed Jul 20 2022
TNZ100-101-210100-
West Polk TN-Bradley TN-
810 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of southern Bradley and
southwestern Polk Counties through 900 PM EDT...
At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Cleveland, or near Cleveland, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cleveland, Benton, South Cleveland, East Cleveland, Wildwood Lake,
Waterville, Conasauga, Parksville, Tasso and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3508 8497 3521 8493 3521 8460 3499 8464
3499 8472
TIME...MOT...LOC 0010Z 277DEG 17KT 3512 8489
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CEDSpecial Weather Statement
National Weather Service Morristown TN
814 PM EDT Wed Jul 20 2022
TNZ099-210045-
Hamilton TN-
814 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of south central
Hamilton County through 845 PM EDT...
At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgeside, or over Chattanooga, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chattanooga, Rossville, Ridgeside, Red Bank, Lookout Mountain, East
Ridge and Ooltewah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3512 8531 3509 8510 3499 8514 3498 8537
TIME...MOT...LOC 0013Z 285DEG 7KT 3504 8527
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CEDSpecial Weather Statement
National Weather Service Morristown TN
918 PM EDT Wed Jul 20 2022
TNZ036-069-210145-
Anderson TN-Knox TN-
918 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of south central
Anderson and central Knox Counties through 945 PM EDT...
At 918 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clinton, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Alcoa, Farragut, Halls, Maloneyville,
Lake Forest, Bearden and Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3585 8391 3586 8391 3588 8395 3586 8398
3588 8400 3588 8401 3587 8403 3587 8401
3586 8401 3592 8426 3609 8423 3610 8382
3584 8386
TIME...MOT...LOC 0118Z 276DEG 17KT 3599 8414
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 PM EDT WED JUL 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM FLASH FLOOD 4 SW CLINTON 36.05N 84.19W
07/20/2022 ANDERSON TN 911 CALL CENTER
MULTIPLE BACKROADS AND MAIN HIGHWAYS
FLOODED, INCLUDING CLINTON HWY AND OAK RIDGE
HWY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT WED JUL 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 3 W POWELL 36.02N 84.09W
07/20/2022 ANDERSON TN PUBLIC
SOCIAL MEDIA PHOTO OF WATER FLOWING OVER
ROADWAY BETWEEN CLAXTON AND POWELL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1221 AM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM FLASH FLOOD 1 N KNOXVILLE 35.99N 83.95W
07/21/2022 KNOX TN LAW ENFORCEMENT
KNOXVILLE PD REPORTING ROADS NEAR I275 AND
HEISKELL AVENUE AS UNDER WATER.
&&
19The Knoxville radar (KMRX), 65 km away, was scanning. The volume nearest the first event began at 04:47 UTC.
3 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
Trees were blown down around Piney Road and along Highway 11E in western portions of the county.
Trees were blown down along Highway 33.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047457, 1047458, 1047459.